Dominating Induced Matchings for P7-free Graphs in Linear Time

  • Andreas Brandstädt
  • Raffaele Mosca
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7074)

Abstract

Let G be a finite undirected graph with edge set E. An edge set E′ ⊆ E is an induced matching in G if the pairwise distance of the edges of E′ in G is at least two; E′ is dominating in G if every edge e ∈ E ∖ E′ intersects some edge in E′. The Dominating Induced Matching Problem (DIM, for short) asks for the existence of an induced matching E′ which is also dominating in G; this problem is also known as the Efficient Edge Domination Problem.

The DIM problem is related to parallel resource allocation problems, encoding theory and network routing. It is \(\mathbb{NP}\)-complete even for very restricted graph classes such as planar bipartite graphs with maximum degree three. However, its complexity was open for Pk-free graphs for any k ≥ 5; Pk denotes a chordless path with k vertices and k − 1 edges. We show in this paper that the weighted DIM problem is solvable in linear time for P7-free graphs in a robust way.

Keywords

dominating induced matching efficient edge domination P7-free graphs linear time algorithm robust algorithm 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aho, A.V., Hopcroft, J.E., Ullman, J.D.: The Design and Analysis of Computer Algorithms. Addison-Wesley (1974)Google Scholar
  2. 2.
    Bandelt, H.-J., Mulder, H.M.: Distance-hereditary graphs. J. Combin. Th (B) 41, 182–208 (1986)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bodlaender, H.L., Brandstädt, A., Kratsch, D., Rao, M., Spinrad, J.: On algorithms for (P 5, gem)-free graphs. Theor. Comput. Sci. 349, 2–21 (2005)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brandstädt, A., Hundt, C., Nevries, R.: Efficient Edge Domination on Hole-Free Graphs in Polynomial Time. In: López-Ortiz, A. (ed.) LATIN 2010. LNCS, vol. 6034, pp. 650–661. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  5. 5.
    Brandstädt, A., Kratsch, D.: On the structure of (P 5,gem)-free graphs. Discrete Applied Mathematics 145, 155–166 (2005)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Brandstädt, A., Le, H.-O., Mosca, R.: Chordal co-gem-free and (P 5,gem)-free graphs have bounded clique-width. Discrete Applied Mathematics 145, 232–241 (2005)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Brandstädt, A., Mosca, R.: Dominating induced matchings for P 7-free graphs in linear time, Technical report CoRR, arXiv:1106.2772v1 [cs.DM] (2011)Google Scholar
  8. 8.
    Bretscher, A., Corneil, D.G., Habib, M., Paul, C.: A Simple Linear Time LexBFS Cograph Recognition Algorithm. SIAM J. Discrete Math. 22(4), 1277–1296 (2008)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Cardozo, D.M., Korpelainen, N., Lozin, V.V.: On the complexity of the dominating induced matching problem in hereditary classes of graphs. Electronically Available in Discrete Applied Math. (2011)Google Scholar
  10. 10.
    Cardoso, D.M., Lozin, V.V.: Dominating Induced Matchings. In: Lipshteyn, M., Levit, V.E., McConnell, R.M. (eds.) Graph Theory, Computational Intelligence and Thought. LNCS, vol. 5420, pp. 77–86. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  11. 11.
    Corneil, D.G., Perl, Y., Stewart, L.K.: A linear recognition algorithm for cographs. SIAM J. Computing 14, 926–934 (1985)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique width. Theory of Computing Systems 33, 125–150 (2000)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Garey, M.R., Johnson, D.S.: Computers and Intractability – A Guide to the Theory of NP-completeness. Freeman, San Francisco (1979)MATHGoogle Scholar
  14. 14.
    Grinstead, D.L., Slater, P.L., Sherwani, N.A., Holmes, N.D.: Efficient edge domination problems in graphs. Information Processing Letters 48, 221–228 (1993)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Hopcroft, J.E., Tarjan, R.E.: Efficient Algorithms for Graph Manipulation [H]. Communications of the ACM 16(6), 372–378 (1973)CrossRefGoogle Scholar
  16. 16.
    Liang, Y.D., Lu, C.L., Tang, C.Y.: Efficient Domination on Permutation Graphs and Trapezoid Graphs. In: Jiang, T., Lee, D.T. (eds.) COCOON 1997. LNCS, vol. 1276, pp. 232–241. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  17. 17.
    Livingston, M., Stout, Q.: Distributing resources in hypercube computers. In: Proceedings 3rd Conf. on Hypercube Concurrent Computers and Applications, pp. 222–231 (1988)Google Scholar
  18. 18.
    Lu, C.L., Ko, M.-T., Tang, C.Y.: Perfect edge domination and efficient edge domination in graphs. Discrete Applied Math. 119(3), 227–250 (2002)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Lu, C.L., Tang, C.Y.: Efficient domination in bipartite graphs (1997) (manuscript)Google Scholar
  20. 20.
    McConnell, R.M., Spinrad, J.P.: Modular decomposition and transitive orientation. Discrete Math. 201, 189–241 (1999)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Spinrad, J.P.: Efficient Graph Representations, Fields Institute Monographs. American Math. Society (2003)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  • Raffaele Mosca
    • 2
  1. 1.Institut für InformatikUniversität RostockRostockGermany
  2. 2.Dipartimento di ScienzeUniversitá degli Studi “G. D’Annunzio”PescaraItaly

Personalised recommendations